Call or Text Us! 425-528-8597
Eastside Audiology - Issaquah, WA Eastside Audiology - Issaquah, WA

Woman with ringing in her ears after taking this common medication.

You wake up in the morning, and your ears are ringing. They were fine yesterday so that’s peculiar. So now you’re asking yourself what the cause could be: recently, you’ve been keeping your music at a lower volume and you haven’t been working in a loud environment. But you did take some aspirin for your headache yesterday.

Might it be the aspirin?

And that possibility gets your mind working because perhaps it is the aspirin. And you recall, somewhere in the deeper recesses of your memory, hearing that certain medicines were linked to reports of tinnitus. Is one of those medications aspirin? And if so, should you stop taking it?

What’s The Connection Between Tinnitus And Medications?

Tinnitus is one of those disorders that has long been rumored to be associated with many different medications. But those rumors aren’t quite what you’d call well-founded.

The common belief is that tinnitus is widely viewed as a side effect of a diverse range of medicines. But the reality is that only a few medicines result in tinnitus symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Here are some theories:

  • It can be stressful to begin taking a new medicine. Or more frequently, it’s the root condition that you’re using the medication to manage that brings about stress. And stress is commonly associated with tinnitus. So in this instance, the tinnitus symptoms aren’t being produced by the medication. It’s the stress of the whole ordeal, though the misunderstanding between the two is somewhat understandable.
  • The affliction of tinnitus is fairly prevalent. More than 20 million individuals cope with chronic tinnitus. When that many individuals suffer from symptoms, it’s unavoidable that there will be some coincidental timing that pops up. Unrelated tinnitus symptoms can start right around the same time as medication is taken. It’s understandable that people would incorrectly think that their tinnitus symptoms are the result of medication due to the coincidental timing.
  • Your blood pressure can be altered by many medications which in turn can trigger tinnitus symptoms.

What Medications Are Connected to Tinnitus

There is a scientifically established link between tinnitus and a few medications.

The Link Between Powerful Antibiotics And Tinnitus

There are a few antibiotics that have ototoxic (ear harming) properties. Known as aminoglycosides, these antibiotics are very strong and are often reserved for specific instances. High doses are typically avoided because they can cause damage to the ears and bring about tinnitus symptoms.

Medication For High Blood Pressure

When you suffer from high blood pressure (or hypertension, as the more medically inclined might call it), your doctor might prescribe a diuretic. Creating diuretics have been known to trigger tinnitus-like symptoms, but normally at considerably higher doses than you may normally come across.

Ringing in The Ears Can be Trigger by Taking Aspirin

It is feasible that the aspirin you took is causing that ringing. But the thing is: Dosage is again very important. Generally speaking, tinnitus occurs at really high doses of aspirin. Tinnitus symptoms usually won’t be produced by regular headache doses. The good news is, in most cases, when you stop using the huge doses of aspirin, the tinnitus symptoms will go away on their own.

Check With Your Doctor

There are some other medicines that may be capable of causing tinnitus. And there are also some odd medicine combinations and interactions that might produce tinnitus-like symptoms. That’s the reason why your best option is going to be talking about any medication worries you might have with your doctor or pharmacist.

You should also get examined if you start experiencing tinnitus symptoms. Maybe it’s the medication, and maybe it’s not. Tinnitus is also strongly associated with hearing loss, and some treatments for hearing loss (like hearing aids) can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss. Call or Text Us